The EM Educator Series: Metformin-Associated Lactate Acidosis
- May 3rd, 2022
- Alex Koyfman
Welcome back to the EM Educator Series. These posts provide brief mini-cases followed by key questions to consider while working. The featured questions provide important learning points for those working with you, as well as vital items to consider in the evaluation and management of the specific condition discussed.
This week has another downloadable PDF document with questions, links and answers you can share with learners as educators in #MedEd. Please message us over Twitter and let us know if you have any feedback on ways to improve this for you. Enjoy!
A 38-year-old female presents with nausea, vomiting, and loose stools for 3 days. She has a history of HTN/DM and is on lisinopril and metformin. She has had difficulty with oral intake due to her symptoms and appears dehydrated on exam.
A 52-year-old male presents from the outpatient clinic with complaints of “delirium and acute kidney injury”. He is on a metformin for diabetes.
A 58-year-old female is rushed back into the resuscitation area with suspected “septic shock” from the triage nurse. Her lactate returned at 16.
- What are the differences between metformin-associated lactate acidosis (MALA), metformin-induced lactate acidosis (MILA), and metformin-unrelated lactate acidosis (MULA)?
- How does MALA present?
- What is the differential diagnosis for MALA?
- What should you consider in the patients with a double-digit lactate and a single-digit bicarbonate?
- What are the key components of managing MALA?
- Journal Articles
- Clin Toxicol – Drug-induced hyperlactatemia
- Pharmacotherapy – Medication-Induced Hyperlactatemia and Lactic Acidosis: A Systematic Review of the Literature
- JEM – Metformin-Associated Lactic Acidosis Presenting Like Acute Mesenteric Ischemia
- Critical Care Clinics – Toxicology of Medications for Diabetes Mellitus